Arkansas, 2020Tornadoes and Damaging Winds in Arkansas, August 27, 2020
August 27, 2020 · NWS MEG · 15 events in 6 counties and zones
Powerful Hurricane Laura struck the Gulf Coast on August 26, 2020. The remnants of Laura moved through the Mid-South on August 27th and August 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Powerful Hurricane Laura struck the Gulf Coast on August 26, 2020. The remnants of Laura moved through the Mid-South on August 27th and August 28th. The first band of showers and thunderstorms tracked across eastern Arkansas during the evening hours of August 27th causing wind damage and a half dozen weak tornadoes. An additional band of showers and thunderstorms developed across north Mississippi during the morning hours of August 28th as the system was departing. A weak morning tornado was reported near Oxford followed by a couple of incidents of wind damage over northeast Mississippi during the afternoon and isolated flash flooding later that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 27, 1:12 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 27, 1:12 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
212 PM CDT Thu Aug 27 2020
.DISCUSSION...
The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.
Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.
Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.
30
&&
.AVIATION...
/18z TAFs/
VFR conditions will begin to deteriorate within the next few hours
as Tropical Storm Laura inches its way toward our area. Winds
will begin to gust at the start of the period with LLWS. Rainbands
rotate through the area closer to 20z then TS Laura will push
eastward through the Mid-South. Showers should remain consistent
through the most of the period.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
Francis.
Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
Francis.
Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.
Flash Flood Watch from 7 PM CDT this evening through late Friday
night for Mississippi.
MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
Dunklin-Pemiscot.
Flash Flood Watch from 7 PM CDT this evening through late Friday
night for Dunklin-Pemiscot.
MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
Tallahatchie-Tate-Tunica.
Wind Advisory from midnight tonight to 4 PM CDT Friday for
DeSoto-Marshall.
Flash Flood Watch from 7 PM CDT this evening through late Friday
night for Alcorn-Benton MS-DeSoto-Lafayette-Marshall-Panola-
Prentiss-Tate-Tippah-Tishomingo-Union.
TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
Lake-Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch from 7 PM CDT this evening through late Friday
night for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
Madison-Weakley.
&&Hazardous weather outlook, Aug 27, 1:33 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
233 PM CDT Thu Aug 27 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-282145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
233 PM CDT Thu Aug 27 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Slight Risk for severe thunderstorms over the delta of
east Arkansas and northwest Mississippi, through sunrise Friday.
There is a Marginal Risk to the east and northeast of this area.
The potential for short-lived tornadoes will increase over east
central Arkansas this evening. The tornado potential will expand
north and and slightly east during the overnight hours.
In addition to the tornado risk, strong winds and flash flooding
are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is Slight Risk for severe thunderstorms for all the Midsouth
on Friday. Short-lived tornadoes will be possible, accompanied by
flash flooding and damaging winds. The tornado threat will expand
from Memphis metro area Friday morning, through west Tennessee
and north Mississippi during the afternoon.
Additionally straight line winds are expected to be sustained
between 20 and 30 mph with gusts over 35mph. Trees may be more
vulnerable to falling because of saturated soils.
Strong winds and flash flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through Friday evening. Please
pass storm reports to local law enforcement, SKYWARN communication
channels or directly to the National Weather Service via the NWS
Memphis webpage or via social media.
Event by event
8 thunderstorm wind, 6 tornado, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Phillips
- When
- August 27, 4:30 PM CST
- Where
- Phillips County, 0.9 mi NW of Marvell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.560, -90.910
Thunderstorm winds blew down several trees in the Marvell community.
Thunderstorm Wind, Phillips
- When
- August 27, 4:50 PM CST
- Where
- Phillips County, Lexa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.600, -90.750
Thunderstorm winds blew down several trees in Lexa.
Tornado, St. Francis
- When
- August 27, 5:29 PM CST to 5:32 PM CST
- Where
- St. Francis County, 0.89 mi SE of Palestine to 1.38 mi N of Palestine
- Rating
- EF0
- Path length
- 2.15 mi
- Path width
- 60 yd
- Property damage
- $3,000
- Reported by
- Storm Chaser
- Coordinates
- 34.960, -90.870
A tornado developed and crossed Highway 70 between Forrest City and Palestine.
Thunderstorm Wind, St. Francis
- When
- August 27, 5:45 PM CST to 5:50 PM CST
- Where
- St. Francis County, Pinetree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.130, -90.920
Downed trees and power lines were reported on Route 306 west of Colt. A tree fell on Pine Tree Baptist Church.
Tornado, Cross
- When
- August 27, 6:13 PM CST to 6:17 PM CST
- Where
- Cross County, 1.49 mi SSE of Hickory Ridge to 0.69 mi N of Hickory Ridge
- Rating
- EF1
- Path length
- 2.15 mi
- Path width
- 80 yd
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -90.990
A tornado developed southeast of Hickory Ridge and moved north-northwest through town. An airplane hangar was damaged west of County Road 259. The tornado damaged trees and several roofs and awnings as it moved through Hickory Ridge. The tornado dissipated just northwest of town.
Strong Wind, Craighead
- When
- August 27, 6:45 PM CST
- Where
- Craighead forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Strong winds downed a large tree across County Road 118 near Bono.
Tornado, Craighead
- When
- August 27, 7:31 PM CST to 7:36 PM CST
- Where
- Craighead County, Dryden to 0.56 mi E of Egypt
- Rating
- EF1
- Path length
- 3.56 mi
- Path width
- 70 yd
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.830, -90.900
A tornado developed north of Cash and moved northwest. The tornado pulled metal panels from an airplane hangar west of Highway 18. The tornado damaged the roof of a home and uprooted trees along Highway 91 southeast of Egypt. Trees were uprooted in Egypt, and the tornado dissipated as it moved through the community.
Thunderstorm Wind, Craighead
- When
- August 27, 7:40 PM CST
- Where
- Craighead County, 0.89 mi SE of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.820, -90.690
Power lines were blown down along Nettleton, Matthews, and Airport Roads.
Tornado, Poinsett
- When
- August 27, 7:55 PM CST to 7:57 PM CST
- Where
- Poinsett County, 1.32 mi ENE of Red Oak to 1.49 mi NNE of Red Oak
- Rating
- EF0
- Path length
- 0.89 mi
- Path width
- 60 yd
- Reported by
- Broadcast Media
- Coordinates
- 35.610, -90.380
A media field reporter observed a tornado west of Lepanto, just north of Highway 14. The tornado was in open field and no damage resulted.
Thunderstorm Wind, Craighead
- When
- August 27, 8:00 PM CST
- Where
- Craighead County, 2.18 mi SE of Nettleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -90.620
Thunderstorm winds downed a power pole and lines near Commerce Drive and I-555.
Thunderstorm Wind, Craighead
- When
- August 27, 8:00 PM CST
- Where
- Craighead County, 2.36 mi NNW of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.860, -90.720
A large tree fell on a mobile home off of Duncan Road.
Tornado, Craighead
- When
- August 27, 8:13 PM CST to 8:19 PM CST
- Where
- Craighead County, 1.82 mi ESE of Bowman to 1.68 mi W of Claunch
- Rating
- EF1
- Path length
- 4.47 mi
- Path width
- 120 yd
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.810, -90.470
A tornado developed west of Lake City and crossed Highway 18. The tornado damaged a church along Highway 18. The tornado moved into open field and dissipated south of Lester Road.
Tornado, Craighead
- When
- August 27, 8:24 PM CST to 8:26 PM CST
- Where
- Craighead County, 1.12 mi E of Goobertown to 0.89 mi NE of Goobertown
- Rating
- EF1
- Path length
- 0.89 mi
- Path width
- 50 yd
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 35.950, -90.560
A tornado developed near County Road 940 and moved northwest across County Roads 967 and 964. The tornado damaged three homes in this neighborhood, partially unroofing one home. The tornado dissipated just after crossing Highway 49.
Thunderstorm Wind, Greene
- When
- August 27, 8:35 PM CST
- Where
- Greene County, 1.12 mi W of Paragould
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.050, -90.500
Reports via social media of a large tree down on West Thompson St. in Paragould.
Thunderstorm Wind, Greene
- When
- August 27, 8:40 PM CST
- Where
- Greene County, Finch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.030, -90.600
Thunderstorm winds downed a large tree on Pine Knot Rd. and County Road 715 west of Paragould.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New York, August 27, 20201 death · EF1 · 17 events
- Hurricane and Tropical Storm in Louisiana, August 27, 20201 death · 1 injured · 19 events
- Hurricane and Tropical Storm in Texas, August 27, 20201 death · 7 events
- Damaging Winds in Pennsylvania, August 27, 2020$479,000 · 52 kt wind · 59 events
- Tornado and Damaging Winds in Connecticut, August 27, 20201 injured · $632,000 · EF1 · 17 events
- Tornadoes and Damaging Winds in South Dakota, August 27 to 28, 2020$199,000 · EF1 · 18 events
- Flash Flooding and Flooding in Wisconsin, August 27 to 28, 2020$696,000 · 10 events
- Hail and Damaging Winds in New York, August 27, 2020$222,000 · 1 in hail · 33 events
- Damaging Winds in Pennsylvania, August 27, 20201 injured · $126,000 · 57 kt wind · 35 events
- Tropical Storm in Louisiana, August 27, 20201 injured · $395,000 · 9 events
- Tornado and Hail in New York, August 27, 2020$84,000 · EF1 · 19 events
- Hail and Damaging Winds in New York, August 27, 2020$86,000 · 2 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918554, 918555, 918543, 918539, 918565, 918669, 918573, 918665, 918567, 918666, 918667, 918568, 918578, 918670, 918671.